New Mexico, 2011Wildfire in New Mexico, June 18 to 21, 2011
June 18 to 21, 2011 · NWS ABQ · 1 event in 1 county or zone
Aptly named the Windy Fire, this blaze quickly scorched over 30,000 acres under very windy conditions.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Aptly named the Windy Fire, this blaze quickly scorched over 30,000 acres under very windy conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 2:40 AM MST, 10 hours 20 minutes earlier.
Area forecast discussion, Jun 18, 2:40 AM MST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 AM MDT SAT JUN 18 2011
...A SIGNIFICANT LONG-DURATION FIRE WEATHER EVENT TO START TODAY...
.DISCUSSION...
MAIN FORECAST CHALLENGE THROUGH EARLY NEXT WEEK WILL FOCUS ON VERY
DANGEROUS CRITICAL FIRE GROWTH CONDITIONS OVER THE NEXT 36-60 HOURS.
MOST OF THESE CONCERNS WILL BE DISCUSSED IN THE FIRE WEATHER SECTION
BELOW. CURRENT SURFACE ANALYSIS INDICATES A SURFACE BOUNDARY MOVING
THROUGH THE NE/EC PLAINS OF NEW MEXICO. THIS RELATIVELY SHALLOW COLD
FRONT WILL CONTINUE TO PUSH SOUTHWARD THROUGH THE SE PLAINS DURING
THE MORNING HOURS. COOLER READINGS ARE EXPECTED IN ITS WAKE...THOUGH
MANY SITES WITHIN THE EC/SE ZONES WILL REMAIN 5-10 DEGREES ABOVE MID-
JUNE NORMALS. AFTER TAKING A GANDER THROUGH THE RECORDS DATABASE...
IT APPEARS NO CLIMATOLOGICAL SITES WILL EVEN APPROACH RECORD VALUES.
ENOUGH MOISTURE COUPLED WITH AFTERNOON INSTABILITY MAY ALLOW FOR AN
ISOLATED THUNDERSTORM OVER THE FAR NORTHEAST PLAINS. OTHERWISE...A
FEW VERY HIGH BASED VIRGA/MICROBURST-TYPE OUTFLOWS MAY BE AN ISSUE
IN THE EC/SE PLAINS AND HAVE ADDED THREAT ACCORDINGLY. BREEZY/WINDY
CONDITIONS WILL DEVELOP DURING PEAK HEATING. BASED ON LATEST NAM/GFS
FORECAST SOUNDINGS...THE REGION SHOULD MIX TO AROUND 500MB. FLOW AT
700MB WILL RANGE FROM 30-35KTS WITH SLIGHTLY HIGHER SPEEDS AT 500MB.
WOULD NOT BE SURPRISED IF AN ISOLD GUST BREACHES WIND ADVISORY...BUT
OVERALL WINDS SHOULD BE SUBPAR FOR THIS PERIOD.
ALL EYES REALLY FOCUS ON SUNDAY AS AN UPR LEVEL DISTURBANCE WITHIN
SRN ALBERTA CANADA PIVOTS SOUTHWARD. MODELS PROJECT A 565DAM CLOSED
LOW AT 500MB TRACKING THROUGH WRN WYOMING ON SUNDAY...THEN INTO NE
COLORADO SUNDAY NIGHT. THIS UNSEASONABLY STRONG FEATURE WILL ALLOW
THE UPPER LEVEL GRADIENT TO TIGHTEN SIGNIFICANTLY ACROSS THE LAND OF
ENCHANTMENT. 700MB FLOW IS PROGGED TO CLIMB INTO THE 35-45KT RANGE...
LEADING TO A WINDY DAY ACROSS A GOOD PORTION OF THE STATE. THERE IS
VERY HIGH CONFIDENCE THAT AN ADVISORY WILL BE REQUIRED IN THE NEXT
12-18 HOURS FOR THE SUNDAY TIME FRAME. ENOUGH MOISTURE COULD SKIRT
THE NRN TIER OF NEW MEXICO SUNDAY NIGHT/MONDAY...ALLOWING FOR ISOLD
SHOWERS/STORMS PRIMARILY OVER THE HIGHER TERRAIN AND INTO THE FAR NE
PLAINS. TEMPERATURES WILL BE SEVERAL DEGREES ABOVE AVERAGE OVER THE
ERN PLAINS AND A QUICK LOOK AT THE RECORDS DATABASE INDICATE THE FAR
SE PLAINS MAY CLIMB WITHIN THREE DEGREES OF THESE VALUES ON SUNDAY.
PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION EARLY MONDAY...WHICH
SHOULD ALLOW COLD AIR ADVECTION TO DROP AFTERNOON HIGHS ON THE ORDER
OF TEN DEGREES ON MONDAY.
WEAK PERTURBATIONS WITHIN NORTHWEST FLOW IN THE WAKE OF THE UPR LOW
WILL TRACK THROUGH NE NEW MEXICO MONDAY/TUESDAY. THIS MAY KEEP ISOLD
PRECIPITATION CHANCES IN THE FORECAST OVER THESE ZONES...BUT WETTING
ACTIVITY IS NOT EXPECTED. RIDGE ALOFT WILL BUILD INTO THE STATE FOR
THE MID-WEEK PERIOD...ALLOWING HEIGHTS TO INCREASE. THE ECMWF/GFS40
BOTH SUGGEST AN UPR LEVEL TROUGH WILL DEVELOP IN THE PACIFIC NW FOR
THE LATE WEEK PERIOD...HOWEVER THE LATTER SOLUTION IS NOTABLY DEEPER
AND OFFERS ANOTHER BOUT OF STRONG WINDS. THE ECMWF ATTEMPTS TO HOLD
ONTO AN ELONGATED UPPER LEVEL RIDGE OVER THE SRN GULF STATES. EITHER
WAY...BOTH MODELS SPIT OUT SOME VERY LIGHT QPF IN RESPONSE TO JUICE
MIGRATING NORTHWARD BETWEEN THE TWO UPPER LEVEL FEATURES. THE AMOUNT
OF MOISTURE IS EXTREMELY SCANT AND WILL NOT BE A MONSOONAL BURST OF
ANY KIND. DPORTER
&&
.AVIATION...
BREEZY TO WINDY CONDITIONS AREAWIDE THIS AFTERNOON. SW TO W WINDS
INCREASING AGAIN LATE THIS MORNING INTO THE AFTN WITH SPEEDS AGAIN
REACHING 15 TO 25KT WITH GUSTS BETWEEN 35 AND LOCALLY 45KT BY THE
AFTERNOON. BACK DOOR FRONT WILL MAKE A LITTLE MORE PROGRESS S AND W
ACROSS THE NE THIRD OR SO OF NM THIS MORNING..BUT BE ERODED BACK TO
THE NE OUT OF THE STATE DURING THE AFTN. SOME PATCHY MVFR CATEGORY
CIGS ACROSS PORTIONS OF UNION COUNTY THROUGH 15 OR 16Z...POSSIBLY
SPILLING OVER A BIT INTO THE ADJACENT SURROUNDING COUNTIES. A FEW
HIGH BASED SHOWERS OR STORMS WITH GUSTY WINDS WILL AGAIN BE POSSIBLE
ACROSS FAR NE...E CENTRAL AND SE NM THIS AFTN AND POSS INTO THE EVE
ACROSS SE NM. CHANCES ARE QUITE LOW HOWEVER. SMOKE WILL CONTINUE TO
BE A CONCERN ACROSS CATRON COUNTY THIS EVENING... OVERNIGHT AND
THROUGH SATURDAY...BUT OVERALL THE SMOKE DENSITY HAS DECREASED.
DENSEST SMOKE WILL BE ACROSS W CENTRAL OR NW CATRON COUNTY WHERE
VSBYS MAY OCCASIONALLY BE REDUCED TO 4 MILES OR LOCALLY LESS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43
&&
.FIRE WEATHER...
THE SIGNIFICANT CRITICAL FIRE WEATHER PATTERN WILL CONTINUE THROUGH
AT LEAST MONDAY. SOUTHWEST FLOW WILL CONTINUE ACROSS THE STATE AS AN
UPPER LEVEL LOW DROPS INTO AND ACROSS THE GREAT BASIN THROUGH SUN
AND THEN ACROSS CO LATE SUN NIGHT INTO MON. UNSEASONABLY STRONG SW
TO W SFC WINDS WILL BE THE RESULT...PEAKING SUN FOR MOST AREAS OF N
AND CENTRAL NM. THOSE WINDS BECOME MORE WESTERLY SUN NIGHT INTO MON.
RED FLAG CONDITIONS ARE EXPECTED BOTH SATURDAY AND SUNDAY...AND IT
IS LOOKING INCREASINGLY LIKELY THAT CONDITIONS WILL BE MET ON MONDAY
AT LEAST ACROSS ROUGHLY THE E HALF OF THE FCST AREA.
BACK DOOR FRONT AS OF EARLY MORNING IS INTO NORTHEAST PLAINS WITH
MUCH HIGHER DEWPOINTS AND RH. THIS MOISTURE SURGE WILL BE DRIVEN
BACK NE AND EVENTUALLY OUT OF THE STATE BY AT LEAST MID OR LATE
AFTN. STILL SLIM CHANCE FOR A VERY FEW SHOWERS OR THUNDERSTORMS...
MAINLY E OF A LINE FROM RATON TO NARA VISA IN THE FAR NE TIP OF QUAY
COUNTY THIS AFTN...WHERE MAIN THREAT WOULD BE GUSTY DRY MICROBURST
WINDS...PERHAPS APPROACHING OR EVEN BRIEFLY EXCEEDING 50 MPH. HOT...
BREEZY AND VERY DRY CONDITIONS CONTINUE ELSEWHERE WITH RELATIVE
HUMIDITIES IN THE SINGLE DIGITS. MUCH POORER RELATIVE HUMIDITY
RECOVERIES ARE EXPECTED ACROSS THE FAR NE TONIGHT COMPARED TO EARLY
THIS MORNING AS LITTLE OR NO MOISTURE RETURN IS EXPECTED THERE
TONIGHT. ELSEWHERE MAINLY POOR RECOVERIES WILL BE THE RULE THE NEXT
SEVERAL NIGHTS. THERE MAY BE SOME IMPROVEMENT TO FAIR RECOVERIES
ACROSS FAR NW AND N CENTRAL SECTIONS SUN NIGHT AS UPPER LOW SKIMS
THE NORTHERN EDGE OF THE STATE DRAGGING WITH IT SOME PACIFIC
MOISTURE.
TODAY WILL FEATURE HIGH HAINES...BREEZY TO WINDY CONDITIONS AND
SINGLE DIGIT HUMIDITIES ONCE AGAIN. RED FLAG WARNING FOR ALL
AREAS...THOUGH WIND SPEEDS STILL LOOK A LITTLE MARGINAL ACROSS A
GOOD PORTION OF ZONES 101...102 AND 106. RED FLAG WARNING WERE
CONTINUED EVEN FOR THESE AREAS GIVEN THE EXTRAORDINARILY DRY
CONDITIONS AND OVERALL HIGH FIRE DANGER. FIRE WEATHER CONDITIONS ON
SUNDAY WILL BE THE WORST OF THE NEXT 3 DAYS. WIND SPEEDS WILL BE
AROUND 25 TO 35 MPH WITH GUSTS NEAR 50 MPH OR BETTER. MEANWHILE...
EAST CENTRAL AND SE SECTIONS WILL BE APPROACHING RECORD HIGH
TEMPERATURES THUS RESULTING IN HUMIDITIES BELOW 10 PERCENT. THUS
EARLIER UPGRADE AREAWIDE TO RED FLAG WARNING DEFINITELY WARRANTED
AND WILL BE CONTINUED. EXTREME FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS PORTIONS OF THE EASTERN PLAINS. PORTIONS OF THE EASTERN
PLAINS MAY EXPERIENCE RED FLAG CONDITIONS TIL MIDNIGHT OR EVEN A BIT
BEYOND.
MONDAY LOOKS TO REMAIN WINDY...ESPECIALLY ACROSS EASTERN NEW
MEXICO...WHERE FIRE WX WATCHES ISSUED EARLIER WILL BE CONTINUED.
WILL FINALLY SEE SOME RELIEF FROM THE WINDS ON TUESDAY AS THE UPPER
LEVEL LOW WILL HAVE FINALLY MOVED INTO THE GREAT PLAINS AND WEAKER
NORTHWESTERLY FLOW BECOMES THE RULE. ASSOCIATED BACK DOOR FRONT WILL
SLIDE ACROSS THE PLAINS ON TUESDAY...AND AS THE WINDS VEER BACK
AROUND TO THE SOUTHEAST...SOME GULF MOISTURE WILL LIKELY BE PULLED
UP INTO SOUTHERN AND EASTERN PORTIONS OF THE AREA WED AND THURS.
SHOULD STORMS DEVELOP...NOT OUT OF THE QUESTION...LIGHTNING WILL
BECOME AN INCREASING CONCERN DURING THE MID TO LATTER HALF OF THE
WORK WEEK. BUT THESE STORMS MAY PACK A LITTLE MORE MOISTURE WITH A
MIX OF DRY AND WET STORMS LOOKING TO BE THE BEST SCENARIO. HOW FAR
WEST STORMS DEVELOP STILL SOMEWHAT IN QUESTION. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 87 55 87 56 / 0 0 5 20
DULCE........................... 80 39 81 40 / 0 0 5 20
CUBA............................ 85 48 85 48 / 0 0 0 5
GALLUP.......................... 85 50 82 48 / 0 0 0 5
EL MORRO........................ 79 43 80 44 / 0 0 0 5
GRANTS.......................... 84 49 83 50 / 0 0 0 5
QUEMADO......................... 84 49 84 49 / 0 0 0 0
GLENWOOD........................ 93 57 92 56 / 0 0 0 0
CHAMA........................... 74 41 75 44 / 0 0 5 20
LOS ALAMOS...................... 81 56 83 58 / 0 0 0 0
PECOS........................... 80 52 82 53 / 0 0 0 0
CERRO/QUESTA.................... 77 46 79 47 / 0 0 0 5
RED RIVER....................... 70 45 71 40 / 0 0 0 10
ANGEL FIRE...................... 73 43 74 44 / 0 0 0 5
TAOS............................ 81 46 82 49 / 0 0 0 0
MORA............................ 78 49 80 50 / 0 0 0 0
ESPANOLA........................ 87 49 89 50 / 0 0 0 0
SANTA FE........................ 85 52 85 53 / 0 0 0 0
SANTA FE AIRPORT................ 87 53 88 53 / 0 0 0 0
ALBUQUERQUE FOOTHILLS........... 90 61 90 58 / 0 0 0 0
ALBUQUERQUE HEIGHTS............. 91 65 91 62 / 0 0 0 0
ALBUQUERQUE VALLEY.............. 93 58 93 55 / 0 0 0 0
ALBUQUERQUE WEST MESA........... 92 60 92 57 / 0 0 0 0
LOS LUNAS....................... 95 59 93 57 / 0 0 0 0
RIO RANCHO...................... 92 60 93 57 / 0 0 0 0
SOCORRO......................... 95 64 95 63 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 89 56 88 53 / 0 0 0 0
TIJERAS......................... 89 57 89 56 / 0 0 0 0
MORIARTY/ESTANCIA............... 88 52 88 50 / 0 0 0 0
CLINES CORNERS.................. 85 55 85 53 / 0 0 0 0
GRAN QUIVIRA.................... 90 61 90 59 / 0 0 0 0
CARRIZOZO....................... 92 65 93 61 / 0 0 0 0
RUIDOSO......................... 83 61 85 58 / 0 5 0 0
CAPULIN......................... 83 56 86 53 / 10 5 0 5
RATON........................... 88 51 91 53 / 5 5 0 5
SPRINGER........................ 87 54 90 53 / 5 0 0 5
LAS VEGAS....................... 84 56 86 55 / 0 0 0 0
CLAYTON......................... 89 59 95 59 / 10 10 0 5
ROY............................. 87 62 91 59 / 0 5 0 5
CONCHAS......................... 95 67 98 65 / 0 5 0 0
SANTA ROSA...................... 94 64 97 63 / 0 5 0 0
TUCUMCARI....................... 98 67 101 65 / 0 5 0 0
CLOVIS.......................... 96 65 99 64 / 5 5 0 5
PORTALES........................ 97 66 100 66 / 0 5 0 5
FORT SUMNER..................... 99 66 100 66 / 0 5 0 0
ROSWELL......................... 102 68 104 66 / 0 5 0 0
PICACHO......................... 95 66 97 62 / 0 5 0 0
ELK............................. 89 62 92 59 / 0 5 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.
RED FLAG WARNING FROM 10 AM TO 10 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ101>109.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.
&&
46/43
Hazardous weather outlook, Jun 18, 5:03 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SAT JUN 18 2011
NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM 10 AM THROUGH 9 PM FOR ALL
OF NORTHERN AND CENTRAL NEW MEXICO WHERE LOW HUMIDITIES COMBINED
WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A RED FLAG WARNING IS IN EFFECT FROM 10 AM THROUGH 10 PM SUNDAY
FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS.
STRONG WINDS WILL DEVELOP ACROSS MUCH OF NORTHERN AND CENTRAL NEW
MEXICO ON SUNDAY AFTERNOON AND PERSIST INTO THE EARLY EVENING. IT
APPEARS THE STRONGEST SPEEDS OF 25 TO 40 MPH WITH GUSTS UP TO 50
MPH WILL BE FOUND ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS
AND IMMEDIATELY LEE OF THE CENTRAL MOUNTAIN CHAIN.
A FIRE WEATHER WATCH IS IN EFFECT FROM MONDAY MORNING INTO EARLY
EVENING FOR AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN...ESPECIALLY
NEAR I-40...WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS COULD
CREATE CRITICAL FIRE WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.
DPORTER
Wildfire, Quay County
- When
- June 18, 1:00 PM MST to June 21, 7:00 AM MST
- Where
- Quay County forecast zone
- Property damage
- $150,000
- Reported by
- Other Federal Agency
The Windy Fire originated 3 miles east of McAlister and quickly spread under very windy conditions along the Curry and Quay county line. One unoccupied residence was burned as was 6 outbuildings. In all, 32,143 acres were scorched.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304704.